7
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Thyrotoxicosis associated with the use of amiodarone: the utility of ultrasound in patient management.

      1 , 1

      Clinical endocrinology

      Wiley

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Amiodarone is an anti-arrhythmic drug that commonly affects the thyroid, causing hypothyroidism or thyrotoxicosis. Amiodarone-induced thyrotoxicosis (AIT) is caused by excessive thyroid hormone biosynthesis in response to iodine load in autonomously functioning thyroid glands with pre-existing nodular goitre or underlying Graves' disease (type 1 or AIT 1), or by a destructive thyroiditis typically occurring in normal glands (type 2 or AIT 2). Indeterminate or mixed forms are also recognized. The distinction is clinically useful as AIT 1 is treated predominantly with thionamides, whereas AIT 2 is managed with glucocorticoids. We review the tools used to differentiate type 1 from type 2 thyrotoxicosis, with specific reference to the imaging modalities used.

          Related collections

          Author and article information

          Journal
          Clin. Endocrinol. (Oxf)
          Clinical endocrinology
          Wiley
          1365-2265
          0300-0664
          Feb 2016
          : 84
          : 2
          Affiliations
          [1 ] Department of Endocrinology, Royal Free London NHS Foundation Trust, London, UK.
          Article
          10.1111/cen.12988
          26642425
          19487d2d-bb9a-41f7-8061-1edd0a9b938e

          Comments

          Comment on this article